UPDATED: Friday, April 13, 2012 - 9:54am
WACO -- Acetaminophen, most often referred to as "Tylenol," has long been considered one of the safest over-the-counter medications when your headache or fever strikes.
But now researchers are concerned that it could worsen or even cause asthma specifically in children.
The study shows children ages 6 to 7 who took Tylenol at least once a year, but less than once a month had a 60 percent higher risk of developing asthma.
Dr. Scott Huitink with Providence Pediatric Clinic in Waco says the study is strong, but not without its holes.
"I think this is honestly a pretty good study, there is some very good statistical evidence that there may be a cause, but to say that Tylenol causes asthma, that has not been proven yet," he said.
On average, 1 out of every 10 children have asthma, and acetaminophen is one of the most popular pain relievers, so the study acknowledges the link between Tylenol and asthma could be due to some other common factor.
Doctors say it is important to remember that no matter what medication you give your kids there are always risks.
"Medicines are not without side effects. Whether a physician prescribes them or a parent buys them over the counter, we're seeing that not necessarily these medicines are having more and more side effects, but that we are studying them and we are becoming aware of these particular side effects," Dr. Huitink said.
So is this the end of Tylenol? Not necessarily. But it could be for asthmatics or those with a family history of asthma.
"In my practice I think I will be diverting more families in the direction of ibuprofen should they have either those risk factors, either the child himself has asthma or the family has a strong history of asthma," Dr. Huitink said.
But whether you take Tylenol, ibuprofen or aspirin, doctors warn no medicine is problem free.
"These medicines are not without potential issues, so I think greater awareness is always a good thing."